Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

 

Two-point functions and their applications in geometry


Author: Simon Brendle
Journal: Bull. Amer. Math. Soc. 51 (2014), 581-596
MSC (2010): Primary 53C44; Secondary 53C42, 53A10
Published electronically: May 12, 2014
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The maximum principle is one of the most important tools in the analysis of geometric partial differential equations. Traditionally, the maximum principle is applied to a scalar function defined on a manifold, but in recent years more sophisticated versions have emerged. One particularly interesting direction involves applying the maximum principle to functions that depend on a pair of points. This technique is particularly effective in the study of problems involving embedded surfaces.

In this survey, we first describe some foundational results on curve shortening flow and mean curvature flow. We then describe Huisken's work on the curve shortening flow where the method of two-point functions was introduced. Finally, we discuss several recent applications of that technique. These include sharp estimates for mean curvature flow as well as the proof of Lawson's 1970 conjecture concerning minimal tori in $ S^3$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 53C44, 53C42, 53A10

Retrieve articles in all journals with MSC (2010): 53C44, 53C42, 53A10


Additional Information

Simon Brendle
Affiliation: Department of Mathematics, Stanford University, Stanford, California 94305

DOI: http://dx.doi.org/10.1090/S0273-0979-2014-01461-2
PII: S 0273-0979(2014)01461-2
Received by editor(s): February 17, 2014
Published electronically: May 12, 2014
Article copyright: © Copyright 2014 American Mathematical Society